Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Apr 16, 2024, 1:21 AM CDT for Cuming County, Thurston County, Wayne County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 1:21 AM CDT (06:21 UTC)
- Expired
- Apr 16, 2024, 4:21 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cuming County, NE, Thurston County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 12:40 AM CDT, 41 minutes earlier. Its key messages:
- Very high to extreme fire danger is expected this evening for portions of northeast Nebraska and west-central Iowa.
- Several rounds of strong to severe thunderstorms are possible beginning this evening through Tuesday afternoon. All modes of severe weather are possible at this time.
- Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 12:40 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1240 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Very high to extreme fire danger is expected this evening for portions of northeast Nebraska and west-central Iowa. - Several rounds of strong to severe thunderstorms are possible beginning this evening through Tuesday afternoon. All modes of severe weather are possible at this time. - Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend. && .DISCUSSION... Issued at 350 PM CDT Mon Apr 15 2024 Surface analysis shows a stationary front pushing north now as a warm front. It's currently south of the Omaha metro and visible on satellite imagery. It will continue northeast through the night and act as a focus for severe weather, especially as the LLJ ramps up. Water vapor imagery shows a closed low pushing east into Colorado. Warm air has built into the entire area with a wide range of dewpoints accompanying them. Dewpoints range from the 30s up north to the 60s along the Kansas state line which produces RH values from the teens to near 50%. A RED FLAG WARNING continues for Pottawattamie County, IA and points north until 7pm this evening. For severe weather, model consensus is growing as to the timing and location of best threats. Believe the cap (stronger than -200 J/Kg) holds through the afternoon hours. Expect first convection to likely fire along the warm front as it treks north. First radar returns will generally be found near a line from Council Bluffs, IA to Fremont to Norfolk to near Wagner, SD. Already CAPE values along the KS state line have pushed over 2000 J/kg. Strongest convection overnight tonight looks to be primarily limited to the warm front (north) and the dry line developing in central Nebraska (west). HREF/SREF probabilities show severe threat (hail/wind/tornado) peak around the 10pm time frame with best chances in northeast Nebraska. Hodographs reveal a threat of supercells capable of very large hail (2-3 inches) and tornado development, especially along the warm front, but also in the warm sector should any storms develop there. The LLJ cranks up at 800 hPa overnight... keeping the tornado threat going after dark (a rarity around here) and indicates prospective downbursts could produce wind gusts of 70mph. Flash flood concerns are highest along the SD/NE border and unfortunately peak overnight. Rainfall rates of 1.5" per hour are possible with strongest storms with localized rain totals over 3" possible with training storms. With dry soils in place, believe flash flood concern will be mostly limited to urban areas and their hydrophobic surfaces. With reduced CAPE overnight, storm coverage should diminish, though severe storms remain possible through the night, especially on the nose of the LLJ. An early morning push of CAPE up the Missouri River Valley coincides with the jet streak's location. This will maximize 0-6km wind shear and reinvigorate the thunderstorm activity in far southeast Nebraska / southwest Iowa / Omaha metro. These storms will move quickly to the east and take the strongest storms with them although thunderstorms may remain well into Tuesday afternoon as mid-levels quickly cool closer to the low center. Funnel clouds may be a result on Tuesday afternoon just behind the departing system. High temperatures will be notably cooler on Wednesday with strong northwesterly flow developing before sunrise. Expect seasonal highs though it will feel cooler with gusts up to 40mph. Highs on Thursday through Saturday will peak below normal with highs in the 50s expected. Will have to speak with growers in the area and neighboring offices as to whether a frost/freeze headlines are necessary as morning lows will slip into the low 30s at times. Thursday brings high chances (60-85%) of rain and thunderstorms along with a potent shortwave and cold front caught up in quasi-zonal flow. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1232 AM CDT Tue Apr 16 2024 The first wave of storms is exiting to our northeast this evening, with MVFR stratus spreading northward across eastern Nebraska. The second wave of storms will arrive around 10Z, bringing the potential for large hail and damaging winds. Winds throughout the night will predominantly remain out of the southeast at around 20 to 30 kt, but could become erratic around thunderstorms due to outflow. The second line of storms will exit the area around 12-15Z, with cigs improving dramatically behind this line and VFR conditions expected. Winds will also shift to southwesterly behind these storms, but continue to stay around 20 to 30 kt. Expect a gradual shift more westerly with time through Tuesday afternoon with additional storms possible for KOMA and KLNK Tuesday afternoon, ending around 06Z Wednesday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...McCoy
Hazardous weather outlook, Apr 15, 9:07 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 907 PM CDT Mon Apr 15 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161615- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 907 PM CDT Mon Apr 15 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Several rounds of strong to potentially severe thunderstorms may impact the region this evening through tomorrow evening. Damaging winds, hail as large as tennis balls, and a tornado or two will all be possible. Potential for severe weather is expected to last through the night time hours into tomorrow morning. Scattered showers and thunderstorms are expected Tuesday morning through 8 PM Tuesday evening. Storms may be severe with large hail, strong winds, and a tornado or two all possible. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and early Tuesday.
In the hours before
Local storm report, Apr 16, 12:54 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1254 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Hail 1 S Wayne 42.23N 97.01W
04/16/2024 E0.50 Inch Wayne NE Public
Report from mPING.
&&
CALocal storm report, Apr 16, 12:56 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1256 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM Hail Wayne 42.24N 97.02W
04/16/2024 M0.70 Inch Wayne NE Public
Photo on social media.
&&
CAThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Knox, Pierce | 45 min |
| Apr 15, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 36 min |
| Apr 16, 3:47 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 43 min |
| Apr 16, 4:17 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Knox, Madison, Pierce | 43 min |
| Apr 16, 4:24 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 33 min |
| Apr 16, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 50 min |
| Apr 16, 5:09 AM CDT | Areal Flood Advisory | OAX | Lancaster | 3 hr |
| Apr 16, 5:10 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 38 min |
| Apr 16, 5:27 AM CDT | Tornado Warning | OAX | Butler, Saunders, Seward | 18 min |
| Apr 16, 5:41 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 19 min |
| Apr 16, 6:03 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston, Wayne | 5 hr |
| Apr 16, 6:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 15 min |
| Apr 16, 6:24 AM CDT | Areal Flood Advisory | OAX | Madison, Pierce, Platte, Stanton, Wayne | 4 hr |
| Apr 16, 7:30 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 45 min |
| Apr 16, 8:35 AM CDT | Areal Flood Advisory | OAX | Platte | 3 hr |
| Apr 16, 8:39 AM CDT | Tornado Warning | OAX | Stanton | 14 min |
| Apr 16, 10:10 AM CDT | Areal Flood Advisory | OAX | Cedar, Colfax, Platte, Stanton, Wayne | 5 hr |
| Apr 16, 11:19 AM CDT | Areal Flood Advisory | OAX | Butler, Cedar, Colfax, Madison, Pierce, Platte and 2 more | 4 hr |
| Apr 16, 11:29 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 31 min |
| Apr 16, 11:31 AM CDT | Flash Flood Warning | OAX | Madison, Stanton, Wayne | 5 hr |
| Apr 16, 11:36 AM CDT | Tornado Warning | OAX | Platte | 24 min |
| Apr 16, 11:58 AM CDT | Tornado Warning | OAX | Madison, Platte | 19 min |
| Apr 16, 12:27 PM CDT | Flash Flood Warning | OAX | Cedar, Wayne | 4 hr |
| Apr 16, 12:29 PM CDT | Tornado Warning | OAX | Platte | 19 min |
| Apr 16, 12:41 PM CDT | Areal Flood Advisory | OAX | Antelope, Boone, Madison, Pierce, Platte | 3 hr |
| Apr 16, 1:07 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 25 min |
| Apr 16, 1:20 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 12 min |
| Apr 16, 1:44 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Dodge | 22 min |
| Apr 16, 2:18 PM CDT | Special Weather Statement | OAX | Douglas | 27 min |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Cedar, Wayne | 3 hr |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Madison, Stanton, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.